New Mexico, 2010

Flash Flood in New Mexico, August 23, 2010

August 23, 2010 · NWS EPZ · 1 event in 1 county or zone

Moist easterly upslope flow with an upper level ridge centered over area allowed for slow moving thunderstorms to produce very heavy rains over the Sacramento Mountains.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EPZ wrote it up.

Moist easterly upslope flow with an upper level ridge centered over area allowed for slow moving thunderstorms to produce very heavy rains over the Sacramento Mountains.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before the first event at Aug 23, 1:45 AM MST, 10 hours 35 minutes earlier.

Area forecast discussion, Aug 23, 1:45 AM MST, 10 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
245 AM MDT MON AUG 23 2010

.SYNOPSIS...
FOR YET ANOTHER DAY STRONG HIGH PRESSURE ALOFT WILL BRING WELL
ABOVE NORMAL TEMPERATURES TO THE BORDERLAND. LOWLAND TEMPERATURES
WILL MAX OUT NEAR 100 DEGREES THIS AFTERNOON. STRONG AFTERNOON
HEATING WILL COMBINE WITH JUST ENOUGH MOISTURE TO PRODUCE ISOLATED
STORMS. THE MOST LIKELY AREAS WILL BE AREA MOUNTAINS AS WELL AS
LOWLAND LOCATIONS WEST OF THE RIO GRANDE. TUESDAY AFTERNOON A
RATHER STRONG BACKDOOR COOL FRONT WILL PUSH INTO THE AREA FROM THE
NORTH. IT IS EXPECTED THAT THIS BOUNDARY WILL HELP FOCUS INCREASED
STORM ACTIVITY ACROSS THE REGION LATE TUESDAY THROUGH EARLY
WEDNESDAY. TEMPERATURES WILL BEGIN A COOLING TREND TUESDAY WITH
DAILY AFTERNOON TEMPERATURES SLIGHTLY BELOW NORMAL FOR THE REST OF
THE WEEK. AFTER DRIER CONDITIONS THURSDAY AND FRIDAY...MOISTURE
WILL BEGIN TO WORK BACK INTO THE REGION FROM THE SOUTH AND WEST
OVER THE WEEKEND AS A MONSOONAL PATTERN RETURNS.

&&

.DISCUSSION...
NOT A LOT OF CHANGE TO OUR WEATHER TODAY FROM YESTERDAY'S WEATHER.
UPPER HIGH REMAINS PARKED OVER S NM AND W TX. HEIGHTS AND
THICKNESSES ARE PROGED TO INCH UP A BIT TODAY. MOISTURE IS DOWN A
TAD ALSO. WITH A HIGH OF 98 SUNDAY AT ELP...WE SHOULD SEE 99 OR
100 DEGREES THIS AFTERNOON. THUS ANOTHER DAY INN WHICH WELL ABOVE
NORMAL TEMPERATURES IS THE MAIN STORY. THE UPPER HIGH WILL
CONTINUE TO SUPPRESS A LOT OF CONVECTIVE INITIATION TODAY...
ESPECIALLY E OF THE RIO GRANDE VALLEY WHERE MOISTURE IS MORE
LIMITED AND SFC DEWPOINTS SHOULD MIX LOWER. BETTER MOISTURE HAS
SHIFTED W AND N AND THUS BETTER POPS WILL BE WEST ZONES AND THE
MOUNTAIN ZONES IN THE NORTH TODAY. A PACIFIC TROUGH WILL PASS
NORTH OF THE REGION...BUT IT APPEARS TOO FAR NORTH TO HAVE MUCH
INFLUENCE. THUS PROBABLY JUST ISOLATED COVERAGE OVER MOST AREAS...
THE EXCEPTION COULD BE THE N GILA REGION.

TUESDAY THINGS FINALLY CHANGE. THE PASSING UPPER TROUGH MENTIONED
ABOVE WILL CROSS THE ROCKIES...THIS BOUNCES THE UPPER HIGH TO OUR
WEST AND HELPS A COOL FRONT DIVE SOUTH ACROSS NORTHERN AND CENTRAL
NM DURING THE DAY. WE'LL STILL BE WARM...BUT TEMPS WILL BEGIN TO
COOL. IN THE AFTERNOON HOURS WE SHOULD BEGIN TO SEE THE STRONGER
N/NE WINDS MOVE IN WITH THE FRONT. SOME INCREASES IN MOISTURE WILL
ALSO BE ASSOCIATED WITH THE BOUNDARY. WE SHOULD BE AN INCREASE IN
STORM DEVELOP AND AREAL COVERAGE TUESDAY EVENING AND OVERNIGHT
INTO WEDNESDAY WITH THE ADDITIONAL FORCING OF STRONG SURFACE
CONVERGENCE.

THERE IS DOUBT ON THE CONTINUED AFFECTS OF THE FRONT FOR WED AFTN
THROUGH EARLY THU. THE NAM FORCEFULLY SWEEPS THE MOISTURE S AND W
OUT OF A LARGE PORTION OF THE CWFA...AND THUS DIMINISHES POPS
CONSIDERABLY. GFS HOLDS THE MOISTURE AND POPS UP. I BELIEVE THERE
WILL BE SOME DRYING AND STABILIZATION OF THE ENVIRONMENT DUE TO
COOLER TEMPERATURES...SO I'M LEANING TOWARDS THE DRIER NAM SOLUTION.

FRIDAY THE BATTERED UPPER HIGH LOOKS TO GET FLATTENED BY A LONG
WAVE PACIFIC TROUGH WHICH MAKES PROGRESS EAST INTO THE
INTERMOUNTAIN WEST. THE UPPER HIGH RECEDES TO THE EASTERN US. THIS
LOOKS TO SET UP A DEEP SOUTHERLY CHANNEL OVER AZ/NM WHICH BRINGS
BACK THE MONSOONAL MOISTURE FOR NEXT WEEKEND. IT APPEARS WE'LL GO
BACK TO A MORE MOIST PATTERN WITH SCATTERED STORMS FOR THIS PERIOD.

&&

.AVIATION...VALID 23/12Z-24/12Z...
UPR LVL HI REMAINS CNTRD OVR S NEW MEXICO. ENOUGH MOISTURE AND
DAYTIME INSTABILITY IN PLACE FOR ISOLD LOWLAND AND SCT HIGH ELV
CONVECTION. BEST TSRA CHC WILL BE W OF RIO GRANDE VALLEY. ONLY
SLGT CHC ISOLD ACTIVITY AREA WIDE 18Z TIL 06Z. 00Z-06Z FEW-
SCT070CB SCT-BKN140 SCT-BKN200-250 AGL WITH AREAS MVFR/IFR IN
TSRA. GNLY ENE-ESE SFC WINDS 5-12 MPH THRU THE PD. AFT 06Z FEW080
SCT140 SCT250 ALL HGTS AGL. NIL-LGT MECH TURBC ONR MTNS...SVR
TURBC WITHIN 10 MI OF CB/TS...MOGR THERMALS SFC TO CU BASE 16Z-
02Z.

&&
.FIRE WEATHER...
HIGH PRESSURE ALOFT OVER NEW MEXICO WILL REMAIN SETTLED OVER THE
REGION THROUGH MIDWEEK. TEMPERATURES WILL AGAIN BE ABOVE NORMAL
ACROSS THE BORDERLAND TODAY. THIS DOME OF HIGH PRESSURE WILL ALSO
WORK TO DAMPEN THUNDERSTORM DEVELOPMENT SOMEWHAT...KEEPING STORMS
ISOLATED. THERE IS ENOUGH MOISTURE REMAINING OVER THE AREA FOR
DAYTIME HEATING TO FORCE AFTERNOON AND EVENING ISOLATED STORMS
TODAY. BETTER CHANCES STILL CONTINUE WEST OF RIO GRANDE. BIG
CHANGES COME TUESDAY AFTERNOON AS A FRONTAL BOUNDARY WILL DROP
INTO THE REGION. TEMPERATURES WILL DROP SHARPLY BACK TO NORMAL
OR SLIGHTLY BELOW FOR THE REST OF THE WEEK. THIS BACKDOOR FRONT
WITH ITS UPSLOPE EASTERLY WINDS WILL ALSO INCREASE RAIN AND STORM
CHANCES FOR THE ENTIRE REGION TUESDAY EVENING THROUGH THURSDAY.
MIN RH VALUES WILL BE LOWER TODAY WITH ALL AREAS IN THE 20S
EXCEPT 30S IN THE SACRAMENTOS. FOR THE MOST PART THE HAINES INDEX
WILL BE IN THE 3 CATEGORY FOR ALL AREAS TODAY AND MONDAY. THE LAL
INDEX WILL RANGE FROM 1 TO 3 LOWLANDS TO 3 MOUNTAINS TODAY. SURFACE
WINDS WILL BE GENERALLY EASTERLY UNDER 10 MPH SUNDAY AND LIGHT AND
VARIABLE MONDAY ACROSS THE ZONES.

&&

.PRELIMINARY POINT TEMPS/POPS...
EL PASO                100  74  94  69  88 /  10  10  20  30  30
SIERRA BLANCA TX        99  70  90  64  86 /  10  10  20  30  30
LAS CRUCES              99  70  92  65  87 /  10  20  20  30  30
ALAMOGORDO              96  69  84  64  82 /  10  20  30  40  20
CLOUDCROFT              75  52  63  45  64 /  20  20  40  60  30
TRUTH OR CONSEQUENCES   95  69  87  62  86 /  20  20  30  40  30
SILVER CITY             88  64  85  59  81 /  20  30  40  40  30
DEMING                  98  70  93  66  88 /  10  20  20  30  30
LORDSBURG               97  69  98  65  94 /  20  20  20  30  30

&&

.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.
&&

14/BIRD
Hazardous weather outlook, Aug 23, 10:05 AM MST, 2 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
1105 AM MDT MON AUG 23 2010

NMZ022>025-030>032-TXZ055-056-241715-
SOUTHWEST MOUNTAINS/LOWER GILA REGION-SIERRA COUNTY LAKES REGION-
TULAROSA BASIN/SOUTHERN DESERT-SOUTHERN SACRAMENTO MOUNTAINS-
SOUTHWEST DESERT/BOOTHEEL-SOUTHWEST DESERT/MIMBRES BASIN-
SOUTHERN DESERT-EL PASO-HUDSPETH-
1105 AM MDT MON AUG 23 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
NEW MEXICO...SOUTHWEST NEW MEXICO AND SOUTHWEST TEXAS.

.DAY ONE...TODAY AND TONIGHT

SCATTERED SHOWERS AND THUNDERSTORMS WILL OCCUR THIS AFTERNOON AND
TONIGHT. A FEW OF THE STORMS MAY PRODUCE LOCALLY HEAVY RAINFALL
WITH MINOR FLOODING ALONG DRAINAGES AND LOW WATER CROSSINGS. SMALL
HAIL AND WIND GUSTS UP TO 50 MPH ARE ALSO POSSIBLE FROM SOME OF
THE STORMS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

A COLD FRONT WILL PUSH INTO THE AREA FROM THE NORTH ON TUESDAY.
THIS MAY RESULT IN THE FORMATION OF SCATTERED THUNDERSTORMS WITH
SOME OF THE STORMS APPROACHING SEVERE CRITERIA OF LARGE HAIL AND
STRONG WINDS. STORMS WILL CONTINUE INTO TUESDAY NIGHT. STORMS WILL
BE MORE ISOLATED ON WEDNESDAY AND THURSDAY A FEW MAY STILL BE
STRONG WITH LARGER HAIL AND STRONG WINDS.

THE DEEP MOISTURE PLUME WILL RETURN TO THE REGION AS PART OF A
SOUTHERLY FLOW FOR FRIDAY THROUGH SUNDAY WITH LOCALLY HEAVY
RAINFALL POSSIBLE FROM SCATTERED SHOWERS AND THUNDERSTORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS SHOULD REPORT ANY OBSERVED HAZARDOUS WEATHER OR FLOODING
TO LOCAL LAW ENFORCEMENT AND THIS OFFICE.

LUNDEEN

In the hours before

Special weather statement, Aug 23, 10:52 AM MST, 1 hour 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EL PASO TX
1152 AM MDT MON AUG 23 2010

NMZ024-025-231845-
SOUTHERN SACRAMENTO MOUNTAINS NM-TULAROSA BASIN/SOUTHERN DESERT NM-
1152 AM MDT MON AUG 23 2010

...STRONG THUNDERSTORMS THREATENING NORTHEASTERN OTERO COUNTY
THROUGH 1245 PM MDT...

AT 1142 AM MDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
TRACKING AN AREA OF STRONG THUNDERSTORMS OVER NORTHEASTERN PORTIONS
OF OTERO COUNTY.

PEA SIZE HAIL AND WIND GUSTS UP TO 50 MPH MAY OCCUR WITH
THESE STORMS...ALONG WITH HEAVY RAIN.

LOCATIONS IMPACTED INCLUDE...
  TIMBERON...
  ELK SILVER...
  SIXTEEN SPRINGS...
  SILVER LAKE...
  WEED...
  SACRAMENTO...
  PINON...
  MAYHILL...
  BLUFF SPRINGS...

TORRENTIAL RAIN MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES. DO NOT DRIVE YOUR VEHICLE ON A FLOODED ROADWAY.

ROGASH

The radar

The Holloman AFB radar (KHDX), 44 km away, was scanning. The volume nearest the first event began at 19:18 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Otero

When
August 23, 12:20 PM MST to 3:00 PM MST
Where
Otero County, 4.65 mi SSE of Cloudcroft to 4.6 mi SSE of Cloudcroft
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
32.913, -105.687

Storm drainage culverts on Highway 130 near mile marker 16 were plugged and 2 feet of water was flowing over the highway. The highway was impassable.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2010Every state in 2010This day in weather historyWarnings in New Mexico, August 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 256904.